Kansas, 2007

Hail in Kansas, March 22, 2007

March 22, 2007 · NWS ICT · 2 events in 2 counties and zones

A few thunderstorms formed after midnight on the 22nd over portions of south-central and east-central Kansas, along a southward surging cold front. Marginally severe hail occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few thunderstorms formed after midnight on the 22nd over portions of south-central and east-central Kansas, along a southward surging cold front. Marginally severe hail occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 21, 8:57 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 21, 8:57 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT WED MAR 21 2007

.UPDATE...

UPDATING THE FORECAST TO REFLECT CURRENT CONDITIONS AND TO DELAY
THE ONSET OF CONVECTION. 00Z UPPER AIR ANALYSIS SHOWS WARMER /5-6
DEGREE C/ 750MB TEMPERATURES. AREA SOUNDINGS SHOW A DECENT CAP OVER
THE AREA. A SHORTWAVE THAT MOVED OVER THE AREA EARLIER THIS
EVENING... EVIDENT ON WV IMAGERY... FAILED TO BREAK THE CAP.
ALSO... ONGOING CONVECTION IN NORTHEAST KANSAS/SOUTHEAST NEBRASKA SEEMED
TO BE RUNNING INTO A WALL AS IT TRIED TO BUILD SOUTH WHICH IS AN
INDICATION OF THE STRENGTH OF THE CAP FARTHER SOUTH. SO WITH THAT
SAID WE TOOK OUT MENTION OF STORMS UNTIL AFTER 06Z. REALLY FEEL
THAT THE BEST CHANCES FOR THUNDERSTORMS MAY BE CLOSER TO 12Z WHEN
THE BOUNDARY IS EXPECTED TO SAG SOUTH AND BASICALLY BE DRAPED FROM
SOUTH CENTRAL TO EAST CENTRAL KANSAS. BY THIS TIME THERE IS STILL
GOOD ISENTROPIC LIFT IN THE 300K TO 305K LAYER AND STILL DECENT
MOISTURE TRANSPORT SHOOTING ACROSS THE AREA. ALSO... BETTER
DIFFLUENCE IS EXPECTED TO MOVE OVER THE AROUND THIS TIME.

CDB/JMC

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT WED MAR 21 2007/

SYNOPSIS...
AS OF 20Z...COLD FRONT WAS SURGING SOUTH/SOUTHEAST ACROSS SOUTHERN
NEBRASKA. A DRYLINE EXTENDED SOUTH THROUGH NORTH
CENTRAL/CENTRAL/SOUTH CENTRAL KANSAS...FROM A TRIPLE POINT ACROSS
SOUTH-CENTRAL NEBRASKA. IN THE MID/UPPER LEVELS...A LARGE SHORTWAVE
WAS PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. ANOTHER
WEAKER PERTURBATION WAS PROGRESSING ACROSS SOUTHWEST KANSAS...WITH
INCREASINGLY DIFFLUENT FLOW ALOFT SPREADING NORTHEASTWARD FROM NEW
MEXICO/TEXAS. PER VISIBLE SATELLITE...BACK EDGE OF DEEPER MOISTURE
IS JUST WEST OF I-135...AND MAY BE AN INITIATION POINT FOR
THUNDERSTORMS LATE AFTERNOON/EVENING.

KLEINSASSER

DISCUSSION...
TONIGHT:
CONVECTIVE INITIATION THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS IS
QUESTIONABLE. MORNING RAOBS AND CURRENT MODEL SOUNDINGS INDICATE A
MASSIVE WARM SECTOR CAP BELOW A SUBSTANTIAL ELEVATED MIXED LAYER.
MID/UPPER LEVEL SUPPORT IS MARGINAL...SO INITIATION IS DEPENDANT ON
PRIMARILY DRYLINE CONVERGENCE. IF CAP CAN BE OVERCOME...AMPLE
INSTABILITY AND SHEAR WILL PROMOTE DISCRETE SUPERCELLS. GIVEN
20-25KTS OF 0-1KM SHEAR...DECENT 0-3 KM SHEAR/HELICITY...AND
FAVORABLE LCL HEIGHTS...A TORNADO CANNOT BE RULED OUT. IF THINGS CAN
INITIATE...THINKING ALONG AND WEST OF I-135 WILL BE THE PRIME
LOCATION FOR INITIATION. LATER TONIGHT...LOW-LEVEL MOISTURE
TRANSPORT INCREASES ACROSS EASTERN KANSAS...AHEAD OF THE COLD FRONT.
THINKING AN MCS MAY MOVE/DEVELOP OVER EASTERN KANSAS AND PROGRESS
SOUTH-SOUTHEAST. IF THIS SCENARIO DEVELOPS (AS PORTRAYED BY LOCAL
WRF-NAM MODEL)...MCS MOTION MAY SLOW QUITE A BIT DUE TO LOW-LEVEL
FLOW BECOMING MORE PARALLEL TO MID/UPPER FLOW...AND COLD FRONT
SLOWING DOWN. CONSEQUENTLY...THINKING HEAVY RAIN POTENTIAL
EXISTS...MAINLY EAST OF I-135. WITH RECENT 2-4 INCH RAINS...AND
POTENTIAL FOR THE BOUNDARY TO STALL ACROSS SOUTHERN KANSAS
THURSDAY-THURSDAY NIGHT...DECIDED TO GO WITH A FLOOD WATCH 1 AM
TONIGHT THROUGH 7 AM FRIDAY.

THURSDAY-FRIDAY:
THINKING PERSISTENT SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS
THE AREA...AS BOUNDARY STALLS. LOCATION OF BOUNDARY WILL BE KEY TO
PRECIPITATION LOCATION...BUT SOUTHERN KANSAS IS THE CONSENSUS.
THINKING GFS MAY BE TOO FAR NORTH...GIVEN CURRENT COLD FRONTAL
PROGRESS OVER NEBRASKA. THURSDAY NIGHT MAY ACTUALLY BE THE WETTEST
PERIOD...GIVEN THE POTENTIAL FOR WEAK SHORTWAVE ENERGY TO EJECT OUT
OF THE SOUTHWEST CONUS CLOSED/SLIGHTLY CUTOFF LOW.

SATURDAY-SUNDAY:
MODEL CONSENSUS HAS BEEN TO EJECT THE SOUTHWEST CONUS TROUGH
NORTHEAST DURING THIS TIME...SO WILL CONTINUE SHOWERS/THUNDERSTORM
CHANCES. WIDESPREAD SEVERE WEATHER POTENTIAL APPEARS SOMEWHAT
UNFAVORABLE WITH THIS SYSTEM...GIVEN DEEP SUBTROPICAL FEED ACTING TO
LESSEN MID-LEVEL LAPSE RATES.

MONDAY-WEDNESDAY:
MAY SEE CONTINUED LOW PRECIPITATION CHANCES MONDAY...WITH THE
POTENTIAL FOR A LINGERING FRONTAL BOUNDARY. TUESDAY MAY BE THE DAY
OF REST...BEFORE A RATHER SUBSTANTIAL WESTERN CONUS TROUGH
APPROACHES THE PLAINS. ECMWF AND GFS ARE ACTUALLY IN SOMEWHAT GOOD
AGREEMENT WITH THIS SYSTEM THUS FAR. CURRENT RUNS WOULD INDICATE
SEVERE WEATHER AGAIN BY WEDNESDAY...BUT THREAT IS TOO FAR OUT TO TRY
AND PINPOINT.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  64  52  69 /  50  50  60  40
HUTCHINSON      53  62  50  67 /  50  40  50  40
NEWTON          54  63  51  68 /  50  50  60  40
ELDORADO        56  64  52  69 /  50  60  60  40
WINFIELD-KWLD   58  68  53  70 /  40  60  60  40
RUSSELL         48  59  46  65 /  40  20  40  40
GREAT BEND      49  61  47  66 /  30  30  50  40
SALINA          50  60  47  65 /  60  30  50  40
MCPHERSON       52  62  49  67 /  50  40  50  40
COFFEYVILLE     59  70  54  71 /  50  60  60  40
CHANUTE         58  67  53  69 /  50  60  60  40
IOLA            57  65  53  69 /  60  60  60  40
PARSONS-KPPF    59  69  54  70 /  50  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR
KSZ069>072-083-092>096-098>100.

&&
Hazardous weather outlook, Mar 21, 8:41 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT WED MAR 21 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
941 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP LATE TONIGHT ACROSS
MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS AS A COLD FRONT
SLIDES INTO THE AREA. A FEW OF THE STORMS MAY BE STRONG WITH HAIL UP
TO NICKEL SIZE AND HEAVY DOWNPOURS. ALSO...DUE TO RECENT HEAVY
RAINFALL...A FLOOD WATCH REMAINS IN EFFECT FOR PART OF SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE FLOOD WATCH
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY AND
THURSDAY NIGHT...AS A FRONTAL BOUNDARY LINGERS ACROSS THE AREA.
IT APPEARS STRONG STORMS WILL BE POSSIBLE...BUT THE GREATEST
THREAT MAY BE HEAVY RAINFALL AND FLOODING ACROSS PRIMARILY SOUTH
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR MORE DETAILS.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH
SUNDAY NIGHT...AS A WARM FRONT LIFTS NORTHWARD...AND A STORM
SYSTEM APPROACHES FROM THE SOUTHWEST. PRELIMINARY INDICATIONS
SUGGEST THAT AT LEAST STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK/JMC

In the hours before

Special weather statement, Mar 22, 2:00 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT THU MAR 22 2007

KSZ068-083-220830-
HARVEY-SEDGWICK-
300 AM CDT THU MAR 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SEDGWICK COUNTIES...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDGWICK...OR 8 MILES SOUTHWEST OF NEWTON...
AND MOVING NORTHEAST AT 40 MPH.

PENNY SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
THUNDERSTORM.

PEOPLE IN EASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES

The radar

The Wichita radar (KICT), 36 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harvey

When
March 22, 2:05 AM CST
Where
Harvey County, 2.18 mi E of Putnam
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.970, -97.340

Hail, Chase

When
March 22, 2:50 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21487, 21488.